Colorado, 2003

Hail and Damaging Winds in Colorado, June 28, 2003

June 28, 2003 · NWS GLD · 13 events in 2 counties and zones

11 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 28, 1:06 PM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 28, 1:06 PM MST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
206 PM MDT SAT JUN 28 2003

TONIGHT...CENTRAL PLAINS ON THE SOUTHERN FRINGE OF NORTHWESTERLY
FLOW ALOFT. DISTURBANCE AT 18Z OVER NORTHERN IDAHO DIVING
SOUTHEAST...AND WILL SPREAD UPPER LEVEL DIVERGENCE OVER THE ENTIRE
FORECAST AREA BETWEEN 00Z AND 06Z. STRONG VORTICITY MAXIMUM FORECAST
TO DEVELOP BY ALL SHORT TERM MODELS OVER EASTERN COLORADO AND BE
LOCATED NEAR THE KANSAS/COLORADO BORDER AT 06Z (NGM A TAD FASTER).
NOCTURNAL LOW LEVEL JET WILL DEVELOP DURING THIS TIME WITH WARM
ADVECTION MAXIMIZED ALONG AND NORTH OF A SURFACE BOUNDARY WHICH WILL
LIE GENERALLY ALONG I-70. THUNDERSTORM COMPLEX/MCS EXPECTED TO
DEVELOP OVER NEBRASKA PANHANDLE AND MOVE INTO THE UNSTABLE
ENVIRONMENT OF THE NORTHERN/EASTERN FORECAST AREA...WHERE BULK SHEAR
VALUES OF 40 TO 50 KTS AND CAPE AXIS OF 1500-2500 J/KG WILL
COINCIDE. WILL USE A YUMA TO COLBY TO GOVE LINE AS DIVISION BETWEEN
CATEGORICAL/LIKELY POPS. THERE EXISTS A THREAT OF LOCALLY HEAVY
RAINFALL...SCATTERED 1 TO 2 INCHES AND LOCALLY UP TO 3...ALL ZONES
BUT COLORADO PER EXCESSIVE RAINFALL DISCUSSION AND PRECIPITABLE
WATERS. AFTER 06Z...VORTICITY MAXIMUM WILL MOVE STEADILY
EASTWARD...WITH LIFT MAXIMIZED IN THE EAST AND DIMINISHING IN THE
WEST. LIKE THE ETA KAIN-FRITSCH UPDRAFT STRENGTH GRAPHICS DEPICTION
FOR EVOLUTION/LOCATION OF CONVECTION DURING THIS TIME.

SUNDAY...AT 12Z SHORTWAVE AXIS WILL LIE FROM HOLDREGE NEBRASKA TO
HILL CITY TO GARDEN CITY...WITH LIFT/PRECIPITATION ONGOING EAST OF
THE AXIS. MORNING POP GRADIENT IS DEPICTED ACCORDINGLY. ATTENTION
THEN TURNS TO THE AFTERNOON AND EVENING. OUTFLOW BOUNDARIES SHOULD
BE LINGERING ACROSS THE AREA FROM OVERNIGHT MCS. EASTERLY UPSLOPE
SURFACE WINDS WILL ADVECT MOISTURE INTO THE REGION. HOWEVER...LATEST
MODEL FORECASTS OF 700-500 MB LAPSE RATES ARE MARGINAL AT
BEST...WITH ETA 6.5C/KM LINE JUST CLIPPING FAR WESTERN ZONES AND GFS
JUST A LITTLE STEEPER AND FURTHER WEST. ETA KAIN-FRITSCH UPDRAFT
GRAPHICS DEPICT CONVECTION SLIPPING FROM NORTHEAST TO SOUTHWEST
ACROSS THE FORECAST AREA 18Z-21Z...THEN OUT OF THE AREA BY
00Z...MOST LIKELY ALONG AN OUTFLOW BOUNDARY. CURRENT FORECAST
DEPICTS THIS WELL AND ONLY MINOR ADJUSTMENTS REQUIRED. ONLY OTHER
CONCERN WOULD BE FOR AFTERNOON CONVECTION MIGRATING OFF THE FRONT
RANGE INTO COLORADO COUNTIES SUNDAY EVENING...BUT 0-6KM MEAN
WIND/STORM MOTION WILL BE GENERALLY SOUTH SOUTHEAST...AND SEEMS
UNLIKELY STORMS WILL MAKE IT THIS FAR EAST.

MONDAY/TUESDAY...UPPER HEIGHTS BUILD FROM THE SOUTHWEST. ON
MONDAY...AXIS OF POSITIVE 700 MB DEW POINTS/MOISTURE WILL BE IN
PLACE OVER EASTERN COLORADO WITH SOUTHEAST UPSLOPE WINDS AT THE
SURFACE. 700 MB TEMPERATURES ARE NOT PROHIBITIVELY LOW (7 TO 10C)
AND 700-500 MB LAPSE RATES ARE GREATER THAN 7C/KM...SO WILL INSERT
SLIGHT CHANCE FOR AFTERNOON/EVENING THUNDER MIGRATING INTO COLORADO
COUNTIES. LOW/MID LEVELS DRY OUT CONSIDERABLY ON TUESDAY AND 700 MB
TEMPERATURES RISE TO 16C. WILL LEAVE THIS DAY DRY AND HOT.

EXTENDED (WEDNESDAY THROUGH SATURDAY)...STRONG 590-595 DAM ANTICYCLONE AT
500 MB CENTERED OVER THE FOUR CORNERS WILL MOVE LITTLE DURING THE
EXTENDED AND BE THE DOMINANT FEATURE. MAIN FORECAST PROBLEM FOR
PRECIPITATION CHANCES WILL BE TO IDENTIFY SUBTLE SHORTWAVES EMBEDDED
IN JET ON THE NORTHERN PERIPHERY OF THE RIDGE AND CAP STRENGTH IN
SUPPRESSING CONVECTIVE INITIATION. CAP WILL BE TOO STRONG ON
WEDNESDAY...BUT ON THURSDAY GFS FORECASTS A MODEST RISE IN 700 MB
DEW POINTS AND SLIGHT COOLING OF 700 MB TEMPERATURES. FORECAST AREA
WILL BE IN RIGHT ENTRANCE REGION OF JET/SHORTWAVE AT 500 MB GRAZING
THE NORTHERN ZONES/AND SURFACE BOUNDARY SAGGING SOUTH...SO MENTION
OF SLIGHT CHANCE STILL SEEMS WARRANTED. ON FRIDAY THE MOISTURE AXIS
BACKS UP AND IS ORIENTED ALONG THE KANSAS/COLORADO BORDER. UPSLOPE
SURFACE REGIME WILL BE IN PLACE AND ANOTHER SHORTWAVE ROTATES AROUND
DESERT SOUTHWEST ANTICYCLONE. CAP LOOKS STRONGER THAN ON
THURSDAY...AND GIVEN THIS UNCERTAINTY WILL LEAVE DRY FOR NOW. AS
UPSLOPE FLOW CONTINUES INTO SATURDAY 700 MB MOISTURE INCREASES
FURTHER. UPPER RIDGE APPEARS TO RETREAT SOMEWHAT...BUT AGAIN
QUESTION OVER CAP STRENGTH WITH 700 MB TEMPERATURES FORECAST TO BE
14 TO 16C. WILL WITHHOLD MENTION OF THUNDER FOR NOW. TEMPERATURE
TRENDS LOOK ON TRACK WITH ABOVE NORMAL EXPECTED THROUGHOUT THE
PERIOD BASED ON 850 TEMPERATURE FORECASTS.

.GLD...NONE.

JDK
Hazardous weather outlook, Jun 28, 9:45 AM MST, 7 hours 58 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SURFACE BOUNDARY WILL BECOME DRAPED OVER EASTERN COLORADO INTO
WEST CENTRAL KANSAS. THE BOUNDARY WILL BE ALONG A LINE ROUGHLY FROM
GOVE TO GOODLAND TO YUMA COLORADO. THE AIR MASS NEAR THIS BOUNDARY
WILL BE MOIST AND UNSTABLE AS EASTERLY UPSLOPE WINDS INCREASE. A
WEAK UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA THIS AFTERNOON.
AS A RESULT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THIS BOUNDARY AFTER 1 PM MDT (2 PM CDT)...AND THEN MOVE TO THE
SOUTHEAST AT 20 TO 30 MPH. THE MAIN THREATS FROM THIS ACTIVITY WILL
BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...SOME THUNDERSTORMS ALONG
THE BOUNDARY COULD PRODUCE AN ISOLATED TORNADO. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

THEN NEAR OR AFTER DARK...A LARGE COMPLEX OF THUNDERSTORMS WILL MOVE
INTO AND THROUGH THE AREA FROM THE NORTHWEST. SOME OF THESE
THUNDERSTORMS WILL ALSO PRODUCE LARGE HAIL AND DAMAGING WINDS.
HOWEVER...THE BIGGEST THREAT WILL BE LOCALLY HEAVY RAINFALL THAT
COULD CAUSE FLOODING...ESPECIALLY IN LOCATIONS THAT RECEIVED VERY
HEAVY RAINFALL LAST NIGHT. ONE TO TWO INCHES OF RAINFALL COULD OCCUR
OVER A LARGE PORTION OF THE AREA. HOWEVER...ISOLATED AMOUNTS OF TWO
TO THREE INCHES WILL NOT BE OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL LEAVE THE NORTON AND GRAHAM COUNTY AREAS LATE
SUNDAY MORNING WITH A THREAT OF LOCALLY HEAVY RAIN CONTINUING OVER
THAT AREA. BY MID TO LATE AFTERNOON ANOTHER ROUND OF THUNDERSTORMS
IS EXPECTED...MAINLY ALONG AND WEST OF A LINE FROM WRAY COLORADO
SOUTHEAST TO RUSSELL SPRINGS KANSAS. LARGE HAIL AND DAMAGING WINDS
ARE THE PRIMARY THREAT AT THIS TIME. AS THESE THUNDERSTORMS END
SUNDAY NIGHT A DRYING AND WARMING TREND IS IN STORE FOR THE
REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON ALONG AND SOUTH OF
A LINE FROM GOVE TO GOODLAND TO YUMA COLORADO. SPOTTER ACTIVATION
WILL THEN BE LIKELY OVER THE ENTIRE AREA TONIGHT.

BULLER

In the hours before

Special weather statement, Jun 28, 3:03 PM MST, 2 hours 40 minutes before
COZ090>092-KSZ001-013-027-041-042-NEZ079-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT SAT JUN 28 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT THIS AFTERNOON AND EARLY
EVENING ALONG AND WEST OF A LINE FROM BENKELMAN NEBRASKA TO LEOTI
KANSAS UNTIL 9 PM MDT (10 PM CDT)...

AS AN UPPER LEVEL DISTURBANCE APPROACHES THE TRI STATE REGION FROM THE
NORTHWEST NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
WESTERN PORTION OF THE AREA. SOME OF THE THUNDERSTORMS WILL BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. IN
ADDITION...THE ATMOSPHERE IS VERY MOIST AND LOCALLY HEAVY RAINFALL
OF UP TO 3 INCHES COULD OCCUR IN A SHORT AMOUNT OF TIME...CREATING
THE POTENTIAL FOR FLASH FLOODING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JDK
Special weather statement, Jun 28, 5:18 PM MST, 25 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT SAT JUN 28 2003

...SEVERE THUNDERSTORM WATCH IS IN EFFECT THIS EVENING AND TONIGHT
ALONG AND EAST OF A LINE FROM YUMA COLORADO TO TRIBUNE KANSAS UNTIL
MIDNIGHT MDT (1 AM CDT)...

AS AN UPPER LEVEL DISTURBANCE APPROACHES THE TRI STATE
REGION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO ORGANIZE AND
COMBINE.  THIS LINE OF STORMS WILL BE MOVING EAST ACROSS THE TRI
STATE AREA AROUND 20 MPH. SOME OF THE THUNDERSTORMS WILL BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL UP TO 2 INCHES BEING POSSIBLE.
IN ADDITION...THE ATMOSPHERE IS VERY MOIST AND LOCALLY HEAVY
RAINFALL OF UP TO 3 INCHES COULD OCCUR IN A SHORT AMOUNT OF
TIME...CREATING THE POTENTIAL FOR FLASH FLOODING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

SMITH

The radar

The Goodland radar (KGLD), 93 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Yuma

When
June 28, 5:43 PM MST
Where
Yuma County, 5 mi N of Joes
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.717, -102.683

Hail, Yuma

When
June 28, 5:44 PM MST
Where
Yuma County, 3 mi SW of Abarr
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.817, -102.750

Hail, Yuma

When
June 28, 5:45 PM MST to 6:10 PM MST
Where
Yuma County, 30 mi S of Yuma
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.683, -102.717

Dime size hail fell for 25 minutes.

Hail, Yuma

When
June 28, 5:53 PM MST
Where
Yuma County, Joes
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.650, -102.683

Hail, Yuma

When
June 28, 6:15 PM MST
Where
Yuma County, 2 mi SE of Joes
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.633, -102.650

Hail, Yuma

When
June 28, 6:25 PM MST
Where
Yuma County, Clarkville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.383, -102.617

Hail, Yuma

When
June 28, 6:27 PM MST
Where
Yuma County, 2 mi E of Clarkville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.383, -102.583

Hail, Yuma

When
June 28, 6:30 PM MST
Where
Yuma County, Clarkville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.383, -102.617

Thunderstorm Wind, Yuma

When
June 28, 6:30 PM MST
Where
Yuma County, 2 mi ENE of Clarkville
Measured
59 kt (68 mph) measured gust
Reported by
NEWSPAPER
Coordinates
40.400, -102.583

Hail, Yuma

When
June 28, 6:30 PM MST
Where
Yuma County, 4 mi E of Clarkville
Measured
1.25 in hail
Reported by
NEWSPAPER
Coordinates
40.383, -102.550

Vinyl siding on north side of home severely damaged by wind and hail. 850 acres of crop damaged.

Hail, Yuma

When
June 28, 6:35 PM MST
Where
Yuma County, Eckley
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -102.483

Hail, Cheyenne

When
June 28, 6:57 PM MST
Where
Cheyenne County, 16 mi E of Cheyenne Wells
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -102.050

Thunderstorm Wind, Yuma

When
June 28, 7:10 PM MST
Where
Yuma County, Yuma
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -102.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359174, 5359175, 5359176, 5359177, 5359178, 5359179, 5359180, 5359181, 5359185, 5359252, 5359182, 5359183, 5359184.